Jump to content

Feeling depression through apathy, not sadness


Recommended Posts

To start, I was recently diagnosed bipolar with psychotic features after a mania-induced psychotic episode almost 6 months ago. Since then, I've been extremely exhausted to the point of not being able to work, my ability to focus is much less than normal, my appetite disappeared, my sex drive is lower, I feel extreme disinterest, and my moods are always flat. Does anyone else experience their depression through apathy and sedation without the typically sad and/or suicidal moods? I have felt suicidal because of how extremely tired and apathetic I feel on a daily basis; my physical symptoms seem to outweigh my mental ones (e.g. I don't feel actively "depressed"). I can't seem to get into an elevated mood even if I tried (it's rare) and things that should bother me don't seem to faze me. I feel utter apathy, not typical sadness, and can't seem to cry even when I'm sad. I've felt this emotional flatness even after switching medications. 

I'm going to ask my psychiatrist for Wellbutrin because so far, my current medications (Abilify 15 mg and Lamictal 50 mg titrating up) have done nothing to help me feel my feelings in their entirety again. I hope it'll help with my chronic fatigue, too, since I've read that Wellbutrin can have stimulating effects on people. Has Wellbutrin helped you? I hope to God that I don't have a seizure on it (I'm fat but not eating a lot because of my low appetite). My birthday is coming up so I hope that it helps me in the next couple weeks so I can actually enjoy it. 

:confused0078:

Link to comment
Share on other sites

Hi, alen. I haven't seen you before. Welcome to CB.

I know what you're feeling well. After a manic episode of any noteworthy duration, it's natural to feel exhausted. Your body just went through a lot, as well as your mind. Adapting to meds can take a lot out of you, too. (Give the lamotrigine more time. 50 mgs isn't enough to judge its eventual effects.)

Apathy is a classic symptom of depression. I hope you find meds that help you, and soon, but I think some time will help as well.

  • Like 1
Link to comment
Share on other sites

I am not bipolar, but apathy is how my depression manifests itself 90% of the time. Abilify actually helps me with this, but I don't take it only with Lamictal but also with citalopram. I can agree that it certainly lets you feel emotions. Citalopram (and all SSRIs really) numb my emotions, but the Abilify has helped bring them back. Perhaps you don't need to throw away the Abilify, but rather add a "more" traditional antidepressant. But I don't know if this is good advice since I think you are bipolar.

Welcome to CB!

Link to comment
Share on other sites

Beware any antidepressant with BP. Wellbutrin is typically ok but it made me go crazy. You could try it if doc agrees of course...I was just mentioning. I might try to up the abilify first...cuz for me lamictal took a really long time. One of my docs had a philosophy that you should try to up an existing med before adding a new one. I revert to that sometimes....but hey if doc feels you need the Wellbutrin it's a logical step 

Link to comment
Share on other sites

Anhedonia is a difficult symptom of depression to treat.  Patients like to go after it with pro-dopaminergic drugs, but the issue is more complex than that.  The best way to combat anhedonia is through lifetyle changes.  Exercise and diet go the longest yard.  You can try Wellbutrin, but its not likely to work all that well.  A combination of drugs is usually in order.

Link to comment
Share on other sites

 Share

×
×
  • Create New...